Skip to content
My WebMD Sign In, Sign Up
Sore Throat and Ears but No Fever??
avatar
lhayes2897 posted:
Hi Dr. Moser,

I have had clogged ears/stuffed feeling ears ever since I became pregnant, which is now over 18 months ago. My GP said that pregnancy can some times cause clogged ears because the ear canal can swell. I was expecting relief when I had baby, however that never happened. I went back to see her a little while ago because my ear was so sore it was sensative to even touch. She looked and said that there was a little bit of water in there but nothing to worry about no, infection, and gave me some ear drops to treat the symptoms of an ear infection. To no avail I now have a sore throat (it hurts to swallow and even talk some times), and tender to the touch on the outside, and my ears are still hurting, I would say worse now. I am not running a fever, or show any other symptoms of being sick. Just sore ears and a throat. Could this all be just sinus and allergies? What do you think I should do? Thanks for all of your help!!!!
Reply
 
avatar
Rod_Moser_PA_PhD responded:
After 18 months....and the fact that you are no longer pregnant, it is not likely that your doctor's theory that the pregnancy was the cause of your ear symptoms is really accurate. Clearly, there is something going on...either in your ear canal or the middle/inner ear structures that is problematic. It is time for you to see a good ENT.

Can it be allergies or sinusitis? Maybe, but this alone, should not account for 18 months of symptoms and external ear pain. Sinusitis with postnasal drainage can cause problems with the eustachian tubes resulting in ear pressure, but again...not that "external" ear symptoms. Hopefully, you are NOT an Q-tip user, since this can be contributory as well.

It is time to see a specialist....
 
avatar
lhayes2897 responded:
Thank you so much! I made an appointment and will be seeing some one on this Monday the 5th. Unfortuniately I am a Q-Tip user. I have quit after reading your post's (at least as much as I can, it just gets too ichy and dirty, I feel like it it just leaking out my ear, gross ). I have also informed my husband to quit using them. I think it may just be impacted ear wax, but I will find out for sure on Monday. Thank you so much!!!!!
 
avatar
Rod_Moser_PA_PhD responded:
I will be expecting an update after you see your doctor. I certainly hope it is something as simple and easy to fix as a wax impaction....

I applaud you on giving up the Q-tips. I hope you don't have to join one of those 12-step programs to do it.
 
avatar
lhayes2897 responded:
I hope not also!!! Thanks again!
 
avatar
lhayes2897 responded:
Hi Dr. Moser,

I went to see my ENT and he said most likely it was the Q-Tip drying out my ear canal and causing it to itch and have almost same symptoms as Eczema in my ear canal. He prescribed some ear drops, and said that my ear drum was really hard so I really needed to use them. He said that the drops would help with both. He also recommended some nose spray like Flonase to help with the itchy, full feeling ears. But he said no wax impacting and no extra fluid, just dry flaky skin in the canal. I have officially quit using the Q-Tip, except externally around my ear. He said the outer ear pain was due to the almost constant itch I was trying to get at....which in turn cause the ear pain and caused more itch....just a nasty cycle! Thank you so much for your help, I will let you know if I fall off the wagon of Q-Tip withdrawals, and maybe you could be my sponsor....lol!


Helpful Tips

Your Home Black BagExpert
Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
Was this Helpful?
31 of 53 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.